Alert archive / Iowa / Special Weather Statements in 2022

Special Weather Statement, NWS La Crosse, WI

July 4, 20226 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this special weather statement at Jul 4, 2022, 7:21 AM CDT for 6 counties in Iowa; 4 counties in Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 7:21 AM CDT (12:21 UTC)
Expired
Jul 4, 2022, 8:15 AM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
40

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS83 KARX 041221
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
721 AM CDT Mon Jul 4 2022
 
IAZ008>010-018-019-029-MNZ079-086-087-094-095-041315-
Winneshiek IA-Floyd IA-Howard IA-Chickasaw IA-Fayette IA-Mitchell IA-
Wabasha MN-Olmsted MN-Dodge MN-Fillmore MN-Mower MN-
721 AM CDT Mon Jul 4 2022

...Strong thunderstorms moving into southeast Minnesota and 
northeast Iowa...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warsaw to 6 miles south of Shell Rock.
Movement was east at 40 mph.

HAZARD...Winds of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Rochester around 8 AM CDT.  
  Oelwein and Maynard around 810 AM CDT.

Other locations impacted by these storms include Forestville State
Park, Bradford, Potsdam, County Roads T 54 And A 31, Mayville, County
Roads V 56 And B 33, Waucoma Campground, Alta Vista, Osage Spring
Park and Oxbow Park.

People attending Harmony 4th of July Celebration, and Soldiers
Memorial Field in Rochester should seek safe shelter immediately!

This includes Interstate 90 in Minnesota between mile markers 175 and
229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9236 4281 9161 4264 9161
      4264 9208 4291 9208 4291 9278 4350 9305
TIME...MOT...LOC 1217Z 263DEG 36KT 4433 9341 4263 9262 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Boyne

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 4, 6:45 AM CDT, 36 minutes earlier.

Area forecast discussion, Jul 4, 6:45 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
645 AM CDT Mon Jul 4 2022

.DISCUSSION...(Today through Sunday)
Issued at 230 AM CDT Mon Jul 4 2022

Key Messages:

 - Stormy for the 4th - Conditional severe risk, heavy rain possible

 - On and off storm chances continue rest of the week - some severe
   threat Tue/Wed

 - Warm/humid Tuesday...more seasonable rest of the week

* 4TH OF JULY: Mother Nature providing the fireworks

MORNING: various clusters of storms currently ongoing across parts
of the northern/central plains, in response to different branches of
the low level jet and perturbations in the upper level flow. Good
consensus in the variety of CAMS models on coalescing some/most of
these clusters into a larger, north-south running area, moving it to
the Mississippi River by 15z. As the pcpn shifts east, it will be
moving away from the instability axis with the 850 mb jet on the
wane. Little shear to play with either. A few stronger storms
possible, but the severe threat looks minimal (if any). If trends in
the CAMS hold true, the bulk of the pcpn would shift into
western/central WI by 18z.

AFTERNOON/TONIGHT: the morning convection continues to exit east
with attention then turning to potential for redevelopment along sfc
front/outflow boundaries. Not much currently suggested for upper
level support along western flanks of the boundary while the low
level jet/moisture transport focuses more into eastern WI. A loft,
low level warming continues to push in from the west with the RAP
sexing +12 C at 700mb across SE MN/NE IA by 22z. Pretty solid
cap/deterrent to convection. Most of the CAMS keep the further
development across eastern WI, honoring the warming/capping and lack
of stronger convergence. The NSSLWRF and NAM Nest do not, firing
storms across parts of SE MN/NE IA that would quickly upscale-
SBCAPES of 3500+ J/kg and 40 kts 0-3km shear. Hail initially, which
could morph into more wind as storms cluster, orient to the shear
vector.

So...while current confidence is on the lower end for storm
redevelopment, IF they do spark westward along the sfc boundaries,
the likelihood of them becoming strong/severe is fairly high. Meso
analysis will play a key role in answering this question and expect
adjustments to the forecasts through the day. The threat for severe
is there...just need the storms to fire first.

* WARM TUESDAY: heat indices on the rise

With a juicy airmass still in place, and no morning convection or
large cloud shield to keep temps at bay, Tue is shaping up to be a
steamy one. Sfc Tds progged to climb to around 70 while highs push
90 for many. Resulting afternoon heat indices could top 100 degrees
across southern parts of the forecast area. Might need a heat adv
for some areas Tue afternoon if trends continue.

* REST OF THE WEEK: seasonable warmth, periodic rain chances.

No change in the GFS and EC with consistent signal of slowly
shifting the upper level ridge axis eastward to across the plains by
the weekend. SPC clusters show good agreement in positioning of the
ridge although the EC remains a tad strong. Mostly seasonable temps
(and humidity) in this scenario (low-mid 80s), but perhaps pushing
90 via the EC as we move into next week.

The models suggest various perturbations in the upper level flow
could/would top the ridge, dropping across the region. In addition,
sfc front that shifts across the area today will likely still be
hanging out west to east, across IA into IL (or perhaps a bit
farther south). Juicy airmass still in place for the various forcing
mechanisms to work with, but mostly along/south of the front. Not a
lot of clarity to where the front and shortwaves will be, but some
trends suggest any higher chances will hold across southern parts of
the forecast area (generally I-90 southward).

TUE/WED: some severe threat with any convection that would fire
along the lingering sfc boundary, at times enhanced by ripples in
the upper level flow. As already stated, ample instability to work
with. While the stronger deep layer shear holds to the north in the
cooler air, the 0-3km layer still offers some aid to storm
development/organization (20-30 kts). In addition, potential for
locally heavy rain will still exist with warm cloud depths of 4000+
m and PWS generally 1 3/4-2".

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 645 AM CDT Mon Jul 4 2022

A line of storms will move through KRST around 04.14z and KLSE
around 04.15z. This line will likely produced heavy rain, so
lowered visibilities down to at least a half mile if not lower.
Southwest winds may gust briefly into the 20 to 30 knot range
and then drop to around 10 knots. In the wake of this line, the
thunderstorm chances will be more isolated. Rain could produce
MVFR visibilities and maybe ceilings for about 2 to 4 hours after
the line of storms.

As far as this afternoon, it looks like the storm threat maybe
north and east of the TAF sites.

For late tonight, there may be some fog at both sites, but
confidence was only high enough to go with BCFG for now.

&&

.HYDROLOGY...(Today and Tonight)
Issued at 230 AM CDT Mon Jul 4 2022

Juicy airmass to work with today/tonight with warm cloud depths
still progged to climb upwards of 4500 m while PWs push north of 2".
ECMWF PW anomalies +2 today. NAEFS similar, although a bit less
than the more aggressive EC. 3 out of the 4 WPC QPF clusters suggest
the heaviest rainfall will fall along and south of I-90. EC members
are the most robust (50th percentile around 2" with 90 percentiles
climbing above 2 1/2").

Certainly, any storm will be an efficient rain producer and will be
capable of 1+"/hr rainfall rates. The morning storms are tracking at
a decent clip east, and orientation does not favor training. If
storms could get going along front/residual outflow boundaries later
this afternoon/evening, west-east orientation more likely and
training a higher probability. CAMS models generally not favoring
this layout locally, keeping the bulk of the convection to the east.

Overall, locally heavy rains are expected today...which could result
in street and other urban flooding (if 1+" rates realized). Don't
see a flash flood threat at this time - with the caveat of potential
training later in the day if storms can develop along the front. It
should be noted that the area has been relatively dry lately, so can
take some rain (June was generally drier than normal for the area).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...Boyne
HYDROLOGY....Rieck
Hazardous weather outlook, Jul 4, 4:48 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
448 AM CDT Mon Jul 4 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
448 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Areas of showers and storms this morning. A few could be strong.
Additional storm development possible in the afternoon and
evening. Those would bring a severe risk with hail and damaging
winds the main threats. All storms could produce locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Friday

Additional storm chances through the week. A few could be strong,
potentially severe Tuesday and Wednesday...mostly south of
Interstate 90.

Hot Tuesday afternoon with heat indices in the 90s to near 100
degrees.

.SPOTTER INFORMATION STATEMENT...

If storms redevelop this afternoon and evening, a few spotter
groups may be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jul 4, 7:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
721 AM CDT Mon Jul 4 2022

IAZ008>010-018-019-029-MNZ079-086-087-094-095-041315-
Winneshiek IA-Floyd IA-Howard IA-Chickasaw IA-Fayette IA-Mitchell IA-
Wabasha MN-Olmsted MN-Dodge MN-Fillmore MN-Mower MN-
721 AM CDT Mon Jul 4 2022

...Strong thunderstorms moving into southeast Minnesota and
northeast Iowa...

At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warsaw to 6 miles south of Shell Rock.
Movement was east at 40 mph.

HAZARD...Winds of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rochester around 8 AM CDT.
  Oelwein and Maynard around 810 AM CDT.

Other locations impacted by these storms include Forestville State
Park, Bradford, Potsdam, County Roads T 54 And A 31, Mayville, County
Roads V 56 And B 33, Waucoma Campground, Alta Vista, Osage Spring
Park and Oxbow Park.

People attending Harmony 4th of July Celebration, and Soldiers
Memorial Field in Rochester should seek safe shelter immediately!

This includes Interstate 90 in Minnesota between mile markers 175 and
229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9236 4281 9161 4264 9161
      4264 9208 4291 9208 4291 9278 4350 9305
TIME...MOT...LOC 1217Z 263DEG 36KT 4433 9341 4263 9262

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Boyne

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:01 AM CDTSpecial Weather StatementARXBuffalo, Crawford, Grant, La Crosse, Trempealeau, Vernon59 min
Jul 4, 1:04 PM CDTSpecial Weather StatementARXGrant56 min
Jul 4, 2:38 PM CDTHeat AdvisoryARXCrawford, Grant, Richland, Vernon29 hr
Jul 4, 7:54 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek66 min

Nearby

Special Weather Statements in Iowa, 2022Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.